West Virginia, 2011

Winter Weather in West Virginia, December 7, 2011

December 7, 2011 · NWS RLX · 9 events in 9 counties and zones

Rain fell from the 6th into the morning of the 7th. After 1 to 2 inches of rain, the precipitation changed to wet snow during the early afternoon hours of the 7th across the mountainous counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain fell from the 6th into the morning of the 7th. After 1 to 2 inches of rain, the precipitation changed to wet snow during the early afternoon hours of the 7th across the mountainous counties. A 2 to 5 inch snow accumulation was common in about 6 hours. Amounts were highly dependent on elevation. A maximum snow accumulation of 5 to 7 inches occurred near Pickens, Glady, and Harman of Randolph County. The snow quickly diminished after sunset, as the strong mid and upper level dynamics raced northeast.

Due to the wet nature of the snow, a few power outages did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 7, 12:16 PM EST, 44 minutes earlier.

Area forecast discussion, Dec 7, 12:16 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1216 PM EST WED DEC 7 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE NORTHWARD ALONG A STALLED FRONT
TODAY...PROVIDING RAIN INITIALLY...BUT CHANGING TO SNOW THIS
AFTERNOON AND EVENING. HIGH PRESSURE THURSDAY. ANOTHER COLD FRONT
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630AM UPDATE...
FORECAST REMAINS LARGELY ON TRACK. ONE CHANGE INTRODUCED WAS
COOLING SOME OF OUR SOUTHERN MOUNTAIN LOCATIONS A LITTLE FASTER THIS
EVENING AROUND 00Z. MOS GUIDANCE HAS CONVERGED ON BRINGING IN COLD
AIR A FEW HOURS EARLY IN THE BKW AREA...ULTIMATELY RESULTING IN
EARLIER ONSET OF SNOW. NEW SNOW TOTALS REPRESENT THIS CHANGE.

PREVIOUS DISCUSSION...
IR SATELLITE IMAGERY HAS CWA PLANTED FIRMLY UNDER RAIN SHIELD
AHEAD OF THE PROGRESSIVE LOW PRESSURE SYSTEM. ONLY MAJOR CHANGE TO
THE FORECAST HAS BEEN TO SPEED UP POPS AND THE TIMING OF THE SYSTEMS
EXIT WEDS NIGHT.

LATEST RADAR LOOP SHOWING HEAVIEST BANDS OVER OUR NORTHERN MOUNTAIN
COUNTIES. RADAR BRIGHT BANDING IS OCCURRING BUT...IFLOWS GAUGES IN
THAT AREA SHOWING A GENERAL 0.1 TO 0.2 IN/HR RAIN RATES. FFG IN
THOSE AREAS AROUND 1.5 INCHES IN A 6HR PERIOD. ATTM GOING WITH FLOOD
WORDING IN HWO...NO FLOOD WATCH WITH THIS PACKAGE.

TRANSITION TO SNOW AFTER 18Z SHOULD HELP INHIBIT POTENTIAL FOR WATER
ISSUES. FOLLOWING 850MB AND 925MB TEMPS IN LOCAL WRF MODEL FOR RAIN
TO SNOW TRANSITION. NON-DIURNAL SFC TEMPS TODAY...AS CWA WILL COOL W
TO E THROUGH AFTERNOON. STILL EXPECTING ACCUMULATING SNOW IN MOUNTAINS
WITH ADVISORY TOTALS. FOR THE LOWLAND COUNTIES...BY THE TIME COLDER
AIR ARRIVES...THE SYSTEM SHOULD BE QUICKLY PULLING AWAY AND...THUS
LIMITING SNOW TOTALS. TIMING...ALONG WITH GROUND TEMPERATURES SHOULD
COMBINE FOR LITTLE TO NO ACCUMULATION IN THE LOWLAND COUNTIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WHILE NOT MANY CHANGES TO REPORT IN THE FORECAST FOR WEDNESDAY
NIGHT...SENSIBLE WEATHER GRIDS ARE GOING TO BE DETERMINED BY THE
RATE OF THE TEMPERATURE CHANGE...DICTATING THE CHANGE OVER FROM RAIN
TO SNOW. HIGHEST ELEVATIONS SHOULD CHANGE FIRST...BUT THE BULK OF
THE DROP TO FREEZING INTERSECTING WITH THE POPS SHOULD OCCUR AROUND
00Z THURSDAY. NOT MUCH IN THE WAY OF EVIDENCE OF ADDITIONAL DYNAMIC
COOLING THAT MAY TAKE PLACE THAT IS NOT ALREADY REPRESENTED IN THE
TEMPERATURE FIELDS THAT WOULD MAKE THIS TRANSITION OCCUR FASTER.

SPEED OF THE SYSTEM GIVES A SHORT WINDOW FOR SNOW TO
ACCUMULATE...BUT SNOWFALL RATES SHOULD BE EFFICIENT GIVEN THE UPWARD
VERTICAL VELOCITIES. AS MENTIONED IN THE DISCUSSION LAST NIGHT AT
THIS TIME...THE OMEGA WILL BE DERIVED FROM THE COUPLING OF THE
DEFORMATION ZONE IN THE LOWER LEVELS WITH THE Q VECTOR CONVERGENCE
IN THE UPPER LEVELS. WILL GET GOOD DENDRITIC GROWTH
OVERALL...LEADING TO SIGNIFICANT ACCUMULATIONS...GENERALLY CONFINED
TO THE MOUNTAINS.

500MB TROUGH AXIS LIFTS OUT QUICKLY...AND SHOULD SEE AN END TO THE
PRECIPITATION/SNOW SHORTLY AFTER 03Z. A BRIEF PERIOD OF UPSLOPE
THROUGH WEDNESDAY NIGHT MAY BRING A FEW ADDITIONAL FLURRIES...BUT
THE LOW LEVELS WILL DRY QUICKLY.

BEYOND TONIGHT...HIGH PRESSURE BUILDS FROM THE SOUTHWEST FOR
THURSDAY AND THURSDAY NIGHT. A COLD FRONT WILL MAKE HEADWAY THROUGH
THE CENTRAL PLAINS AND INTO THE GREAT LAKES BY FRIDAY. THIS WILL BE
A MUCH DRIER SYSTEM THAN SEEN FROM THIS PATTERN LATELY...AND WILL
PUSH INTO THE MIDDLE OHIO VALLEY/CENTRAL APPALACHIANS LATE FRIDAY
INTO FRIDAY NIGHT. NAM IS CURRENTLY SUGGESTING THIS TO BE ONE OF THE
COLDER AIR MASSES OF THE SEASON WITH 850MB TEMPERATURES DROPPING
INTO THE LOWER MINUS TEENS...BUT THIS IS THE OUTLIER RIGHT NOW. CMC
GLOBAL...GFS...AND ECMWF ARE MUCH LESS AGGRESSIVE WITH THIS TYPE OF
COLDER AIR FILLING IN BEHIND THE FRONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A STRONG COLD FRONT WILL BE DROPPING SOUTHEAST ACROSS THE AREA
FRIDAY NIGHT...BUT HIGH PRESSURE QUICKLY TAKES OVER FOR THE WEEKEND
INTO EARLY NEXT WEEK. NOT MUCH MOISTURE FOR THIS FRONT TO WORK
WITH...AS THIS WILL BE A CLIPPER TYPE SYSTEM UNDER WEST TO NORTHWEST
FLOW ALOFT. HOWEVER...THE STRONG THERMAL GRADIENT ALONG THE FRONT
SUGGESTS A NARROW BAND OF SNOW SHOWERS TO ACCOMPANY THE FRONT WITH
QUICKLY FALLING TEMPERATURES. WILL HAVE CHANCE POPS ACROSS THE NORTH
WITH THE BETTER UPPER SUPPORT...BUT NO ACCUMULATIONS EXPECTED IN THE
LOWLANDS. THEN...A RELATIVELY BRIEF PERIOD OF UPSLOPE SNOW SHOWERS
FOR MAINLY THE NORTHERN MOUNTAINS...BUT ACCUMULATIONS WILL BE LIGHT
AT BEST WITH SHALLOW MOISTURE AND LOW LEVEL FLOW QUICKLY BECOMING
ANTICYCLONIC. WHILE GOING WITH THE GFS AND CMC MODELS IN SHOWING A
BETTER DEFINED FRONT CROSSING THE AREA VERSUS THE EURO MODEL...THE
QPF EVENT WILL BE LIGHT AT BEST...AND MOSTLY IN THE NORTHERN
MOUNTAINS.

ANOTHER SYSTEM MAY APPROACH AT THE END OF THE PERIOD OR JUST BEYOND.

FOR TEMPERATURES...A BRIEF SHOT OF VERY COLD AIR WITH TEMPERATURES
WELL BELOW NORMAL FRIDAY THROUGH SATURDAY NIGHT. THEN AS THE SURFACE
HIGH SHIFTS EAST AND UPPER FLOW BECOMES MORE ZONAL...EXPECT A
WARMING SUNDAY INTO EARLY NEXT WEEK. TEMPERATURES WILL APPROACH 50
BY NEXT TUESDAY IN THE LOWLANDS.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
A LOW PRESSURE SYSTEM WILL CONTINUE MOVING UP A COLD FRONT EAST OF
THE REGION. A VERY LOW STRATUS DECK WILL CONTINUE OVER THE AREA.
COLD AIR MOVING IN FROM THE WEST WILL GRADUALLY TURN RAIN OVER TO
SNOW THIS AFTERNOON AND EVENING. AS THE LOW MOVES OFF TO THE
NORTHEAST...CLEARING CAN BE EXPECTED OVERNIGHT FROM WEST TO EAST.
VFR CONDITIONS CAN BE EXPECTED THURSDAY MORNING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING OF CHANGE OVER TO SNOW COULD VARY.
TIMING OF CLEARING COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    L    H    H
HTS CONSISTENCY  H    H    H    H    L    M    H    L    H    H    H    H
BKW CONSISTENCY  M    L    L    M    M    M    M    L    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    L    L    M    M    M    M
PKB CONSISTENCY  M    M    M    H    H    H    H    L    H    H    H    H
CKB CONSISTENCY  M    H    M    M    M    M    H    M    M    M    L    L

AFTER 18Z THURSDAY...
VFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 11 PM EST THIS EVENING FOR WVZ028-030>032-
     037>040-046-047.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EST
     THURSDAY FOR WVZ046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/JMV/TAX
NEAR TERM...TAX
SHORT TERM...26
LONG TERM...JMV
AVIATION...RPY
Hazardous weather outlook, Dec 7, 3:59 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
359 AM EST WED DEC 7 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-080900-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
359 AM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-047-080900-
POCAHONTAS-RANDOLPH-
359 AM EST WED DEC 7 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ALSO...PERSISTENT RAINFALL TODAY ON SATURATED GROUND WILL FILL AREA
CREEKS...STREAMS...AND RIVERS QUICKLY. A FLOOD WATCH MAY BE
NECESSARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038>040-080900-
WEBSTER-UPSHUR-BARBOUR-
359 AM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PERSISTENT RAINFALL TODAY ON SATURATED GROUND WILL FILL AREA
CREEKS...STREAMS...AND RIVERS QUICKLY. A FLOOD WATCH MAY BE
NECESSARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Barbour

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Barbour forecast zone
Reported by
Broadcast Media
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Winter Weather, Fayette

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Fayette forecast zone
Property damage
$10,000
Reported by
Broadcast Media

Winter Weather, Nicholas

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Nicholas forecast zone
Property damage
$10,000
Reported by
COOP Observer

Winter Weather, Pocahontas

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Pocahontas forecast zone
Reported by
COOP Observer

Winter Weather, Raleigh

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Raleigh forecast zone
Property damage
$10,000
Reported by
COOP Observer

Winter Weather, Randolph

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Randolph forecast zone
Property damage
$5,000
Reported by
COOP Observer

Winter Weather, Taylor

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Taylor forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Winter Weather, Upshur

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Upshur forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
December 7, 1:00 PM EST to 7:00 PM EST
Where
Webster forecast zone
Property damage
$10,000
Reported by
COOP Observer

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351079, 351080, 351081, 351082, 351083, 351084, 351085, 351086, 351087.